Key result
Aggressive supportive care and IV amiodarone restore sinus rhythm within ~18 hours in aluminum phosphide cardiotoxicity.
Case Report (n=1)
No
A case report demonstrates successful management of aluminum phosphide-induced cardiogenic shock in a young man, highlighting effective interventions.
Background: Aluminum phosphide (ALP) is a highly toxic pesticide widely used as a grain fumigant, especially in low- and middle-income countries. Ingestion of ALP releases phosphine gas, causing cellular oxidative damage and profound mitochondrial dysfunction. The cardiovascular system is particularly affected, typically resulting in refractory hypotension and dysrhythmias. There is no specific antidote, so management is entirely supportive. We report a case of intentional ALP ingestion leading to new-onset atrial fibrillation with rapid ventricular response and mild left ventricular dysfunction. Case Presentation: A 32-year-old Black African man presented 4 hours after ingesting 4 ALP tablets. He developed hypotension, tachycardia, and metabolic acidosis. Six hours into intensive care unit (ICU) care, he acutely developed atrial fibrillation with rapid ventricular response (heart rate ~140/minute) and persistent hypotension. Laboratory troponin remained normal, but echocardiography showed mild global left ventricular systolic dysfunction. Management and Outcome: The patient received aggressive supportive care, including intravenous fluids, vasopressors, corticosteroids, and repeated magnesium sulfate and electrolyte repletion. Amiodarone infusion was used for rate control (to avoid negative inotropic effects). No invasive therapies were needed. The atrial fibrillation reverted to sinus rhythm within 18 hours. Hemodynamics normalized over 24 to 48 hours, and the patient fully recovered without neurologic sequelae. On follow-up, cardiac function and electrocardiogram (ECG) were normal. Conclusion: This case highlights that surviving ALP-induced cardiotoxicity is possible with prompt aggressive supportive therapy. Key learning points include recognition of ALP ingestion in shock, vigilance for life-threatening arrhythmias, and tailored management (eg, use of amiodarone and careful fluid and pressor support). The patient’s full recovery underscores that even severe ALP cardiotoxicity can be reversible with appropriate care.
No takes yet. Share an insight, caveat, or question.
Mengistie et al. (2026) conducted a case report in Acute aluminum phosphide poisoning complicated by atrial fibrillation and cardiogenic shock (n=1). Aggressive supportive care (IV fluids, dopamine, hydrocortisone, magnesium sulfate, and IV amiodarone) was evaluated on Conversion to sinus rhythm and hemodynamic recovery. Aggressive supportive care and IV amiodarone restored sinus rhythm within 18 hours and normalized hemodynamics within 48 hours in a 32-year-old man with aluminum phosphide cardiotoxicity.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: